MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D134702
Medical Device Problem Code Contamination /Decontamination Problem (2895)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc.Or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).
 
Event or Problem Description
It was reported that a patient underwent a cardiac ablation procedure with a thermocool smarttouch sf and there was blood in the force sensor despite several attempts to remove it.According to the doctor, the plastic around the force sensor seemed more elastic than usual and didn't appear to be sealed against the rest of the unit and blood could easily get trapped inside.There was no difficulty in removing or maneuvering the catheter.There was a 2-minute surgical delay from troubleshooting.No further details were provided regarding the troubleshooting of the issue.No patient consequences were reported.
 
Additional Manufacturer Narrative
Per internal review on 28-nov-2025, it was determined that the original event has been assessed as not reportable as the physician's comments that the device 'seemed' to be in such a state is not confirmation of an actual malfunction.However, on 8-dec-2025, the bwi product analysis lab received the device for evaluation and the product investigation was subsequently completed.The investigation findings have been assessed as fda-reportable and this report exists to report those findings instead.It was reported that a patient underwent a cardiac ablation procedure with a thermocool smarttouch sf and there was blood in the force sensor despite several attempts to remove it.According to the doctor, the plastic around the force sensor seemed more elastic than usual and didn't appear to be sealed against the rest of the unit and blood could easily get trapped inside.There was no difficulty in removing or maneuvering the catheter.There was a 2-minute surgical delay from troubleshooting.No further details were provided regarding the troubleshooting of the issue.No patient consequences were reported.Device evaluation details: the device was returned to johnson & johnson medtech (j&j medtech) for evaluation.Visual inspection was performed following j&j medtech procedures.Visual analysis revealed reddish material and a hole in the pebax.A manufacturing record evaluation was performed for the finished device number lot 31710168l and no internal actions related to the complaint was found during the review.The foreign material issue reported by the customer was confirmed.The origin of the reddish material is related to the procedure.The potential cause of the pebax damage could be related to the manipulation of the device during the procedure; however, this could not be conclusively determined.The instructions for use (ifu) contain the following recommendations: when cleaning the tip electrode, be careful not to twist the tip electrode with respect to the catheter shaft; twisting may damage the tip electrode bond and loosen the tip electrode, or may damage the contact force sensor.A significant change in the baseline reading after cleaning might indicate a damaged contact force sensor.In addition, in order to prevent damage to the catheter tip, verify compatibility between the sheath and catheter, advance the catheter through the sheath prior to insertion.Any sheath < 8.5 f is contraindicated.As part of johnson and johnson medtech¿s quality process, all devices are manufactured, inspected, and released to approved specifications.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH SF
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key23648123
Report Number2029046-2025-03910
Device Sequence Number9896638
Product Code LPB
UDI-Device Identifier10846835009781
UDI-Public(01)10846835009781(17)280810(10)31710168L
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
P030031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/23/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberD134702
Device Lot Number31710168L
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/28/2025
Supplement Date Received by Manufacturer11/27/2025
Initial Report FDA Received Date11/25/2025
Supplement Report FDA Received Date12/23/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/11/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SWARTZ¿ BRAIDED TRANSSEPTAL GUIDING INTRODUCER
Patient SexUnknown